zbMATH — the first resource for mathematics

Relative virtual localization and vanishing of tautological classes of moduli spaces of curves. (English) Zbl 1088.14007
Let \(\overline{\mathcal M}_{g,n}\) denote the Deligne-Mumford compactification of the moduli space of curves of genus \(g\) with \(n\) marked points. The article under review deals with the study of the tautological ring of \(\overline{\mathcal M}_{g,n}\), which is defined as the minimal subring of the Chow ring of \(\overline{\mathcal M}_{g,n}\) containing the \(\psi\)-classes and any pushforward of them under the natural gluing and forgetful morphisms between moduli spaces of stable curves. The main result of the article is that all tautological classes of codimension \(i\) on \(\overline{\mathcal M}_{g,n}\) vanish on the open set of curves such that the number of rational components is at most \(i-g\). This was announced (under the name of Tautological Vanishing Theorem) in the review paper [R. Vakil, Notices Am. Math. Soc. 50, No. 6, 647–658 (2003; Zbl 1082.14033)], which contains a very readable introduction to the theory of tautological rings.
The tautological vanishing theorem extends and implies Getzler’s conjecture [E. Getzler, in: Integrable systems and algebraic geometry. Proc. 41st Taniguchi Symp., Kobe 1997, Kyoto 1997, World Scientific, 73–106 (1998; Zbl 1021.81056)] that all polynomials of degree \(g\) in the tautological classes \(\psi_i\) vanish on \({\mathcal M}_{g,n}\). Note that Getzler’s conjecture was proved in cohomology by E.-N. Ionel [Invent. Math. 148, No. 3, 627–658 (2002; Zbl 1056.14076)].
In order to prove the tautological vanishing theorem, the authors express the tautological classes as linear combination of “Hurwitz cycles”, which are, roughly speaking, cycle classes of subvarieties of \(\overline{\mathcal M}_{g,n}\) of curves which are multiple covers of degree \(d\) of the projective line with prescribed ramification at \(0\) and \(\infty\). Then Hurwitz cycles are shown to be contained in strata with many rational components, by deforming the target \(\mathbb P^1\). The technical tool on which the proof relies is a new virtual localization formula, obtained by applying the formalism of [T. Graber and R. Pandharipande, Invent. Math. 135, No. 2, 487–518 (1999; Zbl 0953.14035)] to the moduli space of stable maps from a variety \(X\), relative to a divisor \(D\). In particular, this requires to exhibit the moduli space of stable relative maps as a global quotient. The authors also review background material on the moduli space of stable relative maps, so as to make the article reasonably self-contained from this point of view.
In the last section of the paper, several applications of the tautological vanishing theorem are considered. A conjecture which has motivated much work in the theory of tautological rings is that the moduli space of stable curves (respectively curves of compact type, or curves with rational tails) behaves like the cohomology ring of a complex variety of a specific dimension. Analogous conjectures have been formulated for the moduli space of curves of compact type, and for curves with rational tails. In this paper, the tautological vanishing theorem is used to prove the socle statement of the three conjectures, i.e., that the tautological ring is one-dimensional in degree (respectively in the three cases) \(3g-3+n\), \(2g-3+n\), \(g-2+n\), and vanishes in all higher degrees. This extends results of E. Looijenga [Invent. Math. 121, No. 2, 411–419 (1995; Zbl 0851.14017)] and T. Graber and R. Vakil [Turk. J. Math. 25, No. 1, 237–243 (2001; Zbl 1040.14007)]. Furthermore, the theorem gives bounds on the possible dimension of complete subvarieties of the moduli spaces of the following types of curves: curves with compact type, curves with rational tails, curves with at most \(s\) components of genus \(0\). This is a generalization of the result of S. Diaz [Duke Math. J. 51, 405–408 (1984; Zbl 0581.14017)] for the moduli space of smooth curves of genus \(g\). Finally, a description of the tautological groups in dimension \(\leq 6\) is obtained.

14H10 Families, moduli of curves (algebraic)
14N10 Enumerative problems (combinatorial problems) in algebraic geometry
14C17 Intersection theory, characteristic classes, intersection multiplicities in algebraic geometry
14C15 (Equivariant) Chow groups and rings; motives
14F43 Other algebro-geometric (co)homologies (e.g., intersection, equivariant, Lawson, Deligne (co)homologies)
Full Text: DOI arXiv
[1] E. Arbarello and M. D. T. Cornalba, The Picard groups of the moduli spaces of curves , Topology 26 (1987), 153–171. emindCited in apps of \thmstar \lremindacharer · Zbl 0625.14014
[2] K. Behrend and B. Fantechi, The intrinsic normal cone, Invent. Math. 128 (1997), 45–88. · Zbl 0909.14006
[3] L. Caporaso and J. Harris, Counting plane curves of any genus , Invent. Math. 131 (1998), 345–392. emindCited once in discussion of \(Z_{\thin} \subset Z_{\thick}\) · Zbl 0934.14040
[4] M. D. T. Cornalba, On the projectivity of the moduli spaces of curves , J. Reine Angew. Math. 443 (1993), 11–20. emindCited in applications of \thmstar. · Zbl 0781.14017
[5] S. Diaz, “Complete subvarieties of the moduli space of smooth curves” in Algebraic Geometry, Bowdoin, 1985, Part 1 (Brunswick, Maine, 1985) , Proc. Sympos. Pure Math. 46 , Amer. Math. Soc., Providence, 1987, 77–81. emindCited in Diaz discussion. · Zbl 0647.14013
[6] \Hskip-2ptt. ekedahl, S. Lando, M. Shapiro, and A. Vainshtein, On Hurwitz numbers and Hodge integrals , C. R. Acad. Sci. Paris Sér. I Math. 328 (1999), 1175–1180. \lremindelsv1 emindCited in intro. · Zbl 0953.14006
[7] -, Hurwitz numbers and intersections on moduli spaces of curves , Invent. Math. 146 (2001), 297–327. emindCited in intro. \lremindelsv2 · Zbl 1073.14041
[8] C. Faber, Chow rings of moduli spaces of curves, I: The Chow ring of \(\cmbar_{\hbox{\scriptsize\mathrm 3}}\) , Ann. of Math. (2) 132 (1990), 331–419. emindCited in low dimension discussion. · Zbl 0721.14013
[9] -, Chow rings of moduli spaces of curves, II: Some results on the Chow ring of \(\cmbar_{\hbox{\scriptsize\mathrm 4}}\) , Ann. of Math. (2) 132 (1990), 421–449. emindCited in consequences in low dimension. JSTOR: · Zbl 0735.14021
[10] -, “A conjectural description of the tautological ring of the moduli space of curves” in Moduli of Curves and Abelian Varieties , Aspects Math. E33 , Vieweg, Braunschweig, Germany, 1999, 109–129. \lremindfconj emindCited in Poincare-duality speculations · Zbl 0978.14029
[11] C. Faber and E. Looijenga, “Remarks on moduli of curves” in Moduli of Curves and Abelian Varieties , Aspects Math. E33 , Vieweg, Braunschweig, Germany, 1999, 23–45. \lremindfl emindCited in Diaz discussion. · Zbl 0978.14028
[12] C. Faber and R. Pandharipande, Logarithmic series and Hodge integrals in the tautological ring , Michigan Math. J. 48 (2000), 215–252. \lremindfpconj emindCited in PD discussion. · Zbl 1090.14005
[13] -, Relative maps and tautological classes , J. Eur. Math. Soc., (JEMS) 7 (2005), 13–49. emindCited in intro. · Zbl 1084.14054
[14] B. Fantechi and R. Pandharipande, Stable maps and branch divisors , Compositio Math. 130 (2002), 345–364. \lremindfnp emindCited in proof of \thmstar. · Zbl 1054.14033
[15] W. Fulton and R. Pandharipande, “Notes on stable maps and quantum cohomology” in Algebraic Geometry, Part 2 (Santa Cruz, Calif., 1995) , Proc. Sympos. Pure Math. 62 , Amer. Math. Soc., Providence, 1997, 45–96. emindCited in “global equivariant embedding” · Zbl 0898.14018
[16] A. Gathmann, Absolute and relative Gromov-Witten invariants of very ample hypersurfaces , Duke Math. J. 115 (2002), 171–203. emindCited in intro · Zbl 1042.14032
[17] -, in preparation. emindCited just before ackno E. Getzler, Intersection theory on \(\cmbar_{\hbox{\scriptsize {\mathrm 1,4}}}\) and elliptic Gromov-Witten invariants , J. Amer. Math. Soc. 10 (1997), 973–998. \lremindm14 emindCited in “Low dimension” JSTOR: · Zbl 0909.14002
[18] -, “Topological recursion relations in genus \(2\)” in Integrable Systems and Algebraic Geometry (Kobe/Kyoto, 1997) , World Sci., River Edge, N.J., 1998, 73–106. emindCited in Getzler’s conj discussion. \lremindgconj · Zbl 1021.81056
[19] I. P. Goulden, D. M. Jackson, and R. Vakil, Faber’s intersection number conjecture for a small number of points , in preparation. · Zbl 1236.14031
[20] T. Graber and R. Pandharipande, Localization of virtual classes , Invent. Math. 135 (1999), 487–518. emindCited in Section \refrvl. · Zbl 0953.14035
[21] -, Constructions of nontautological classes on moduli spaces of curves , Michigan Math. J. 51 (2003), 93–109. \lremindnontaut emindCited in tautological ring definition. · Zbl 1079.14511
[22] T. Graber and R. Vakil, On the tautological ring of \(\cmbar_{\hbox{\scriptsize g,n}}\) , Turkish J. Math. 25 (2001), 237–243. \lremindsocle emindCited repeatedly, esp. in PD discussion. · Zbl 1040.14007
[23] -, Hodge integrals and Hurwitz numbers via virtual localization , Compositio Math. 135 (2003), 25–36. \lremindgvelsv emindCited in intro. · Zbl 1063.14032
[24] -, in preparation. \lremindgvlater emindCited in PD discussion.
[25] R. Hain and E. Looijenga, “Mapping class groups and moduli spaces of curves” in Algebraic Geometry, Part 2 (Santa Cruz, Calif., 1995) , Proc. Sympos. Pure Math. 62 , Amer. Math. Soc., Providence, 1997, 97–142. emindCited in PD discussion. \lremindhl · Zbl 0914.14013
[26] J. Harris and I. Morrison, Moduli of Curves , Grad. Texts in Math. 187 , Springer, New York, 1998. emindCited in PD discussion. · Zbl 0913.14005
[27] E.-N. Ionel, Topological recursive relations in \(H^{\hbox{\scriptsize {\mathrm 2}g}}({\mathcal{M}}_{\hbox{\scriptsize g,n}})\) , Invent. Math. 148 (2002), 627–658. \lremindigetz emindCited in proof of \thmstar and applications · Zbl 1056.14076
[28] E.-N. Ionel and T. H. Parker, Relative Gromov-Witten invariants , Ann. of Math. (2) 157 (2003), 45–96. emindCited in intro JSTOR: · Zbl 1039.53101
[29] -, The symplectic sum formula for Gromov-Witten invariants , Ann. of Math. (2), 159 (2004), 935–1025. emindCited in intro JSTOR: · Zbl 1075.53092
[30] E. Katz, A formalism for relative Gromov-Witten invarients, Ph.D. dissertation, Stanford University, Stanford, Calif., 2004. emindCited in discussion of RVL.
[31] S. Keel, Intersection theory of moduli space of stable \(n\)-pointed curves of genus zero , Trans. Amer. Math. Soc. 330 (1992), 545–574. emindCited in rt socle proof. JSTOR: · Zbl 0768.14002
[32] A.-M. Li and Y. Ruan, Symplectic surgery and Gromov-Witten invariants of Calabi-Yau \(3\)-folds , Invent. Math. 145 (2001), 151–218. emindCited in intro · Zbl 1062.53073
[33] J. Li, Stable morphisms to singular schemes and relative stable morphisms , J. Differential Geom. 57 (2001), 509–578. \lremindli1 emindCited everywhere. · Zbl 1076.14540
[34] -, A degeneration formula of GW-invariants , J. Differential Geom. 60 (2002), 199–293. \lremindli2 emindCited everywhere. · Zbl 1063.14069
[35] C.-C. M. Liu, K. Liu, and J. Zhou, A proof of a conjecture of Mariño-Vafa on Hodge integrals , J. Differential Geom. 65 (2003), 289–340. emindCited in intro. · Zbl 1077.14084
[36] -, On a proof of a conjecture of Mariño-Vafa on Hodge integrals , Math. Res. Lett. 11 (2004), 259–279. emindCited in intro. · Zbl 1094.14043
[37] E. Looijenga, On the tautological ring of \(\cm_{\hbox{\scriptsize g}}\) , Invent. Math. 121 (1995), 411–419. \lremindlthm emindCited in Diaz discussion. · Zbl 0851.14017
[38] -, personal communication, 2001.
[39] D. Mumford, “Towards an enumerative geometry of the moduli space of curves” in Arithmetic and Geometry , Vol. 2 , Prog. Math. 36 , Birkhäuser, Boston, 1983, 271–328. \lremindm emindCited repeatedly. · Zbl 0554.14008
[40] D. Mumford, J. Fogarty, and F. Kirwan, Geometric Invariant Theory , 3rd ed., Ergeb. Math. Grenzgeb. (2) 34 , Springer, Berlin, 1994. \lremindgit emindCited in global equivariant embedding. · Zbl 0797.14004
[41] A. Okounkov and R. Pandharipande, Virasoro constraints for target curves , to appear in Invent. Math., · Zbl 1140.14047
[42] R. Pandharipande, “Three questions in Gromov-Witten theory” in Proceedings of the International Congress of Mathematicians, Vol. 2 (Beijing, 2002), Higher Ed. Press, Beijing, 2002, 503–512. \lremindicm emindCited in Poincare-duality speculations · Zbl 1047.14043
[43] M. Polito, The fourth tautological group of \(\overline{M}_{\hbox{\scriptsize{g,n}}}\) and relations with the cohomology , Atti Accad. Naz. Lincei. Cl. Sci. Fis. Mat. Natur. Rend. Lincei (9) Mat. Appl. 14 (2003), 137–168. emindCited in low dimension discussion. · Zbl 1177.14056
[44] R. Vakil, The enumerative geometry of rational and elliptic curves in projective space , J. Reine Angew. Math. 529 (2000), 101–153. emindCited once in discussion of \(Z_{\thin} \subset Z_{\thick}\) · Zbl 0970.14029
[45] -, Genus \(0\) and \(1\) Hurwitz numbers: Recursions, formulas, and graph-theoretic interpretations , Trans. Amer. Math. Soc. 353 (2001), 4025–4038. emindCited once in discussion of \(Z_{\thin} \subset Z_{\thick}\) JSTOR: · Zbl 0980.14021
[46] -, The moduli space of curves and its tautological ring , Notices Amer. Math. Soc. 50 (2003), 647–658. emindCited in intro. · Zbl 1082.14033
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.